Texas, 2020

Damaging Wind in Texas, October 23, 2020

October 23, 2020 · NWS FWD · 1 event in 1 county or zone

A line of thunderstorms moved through the area in the early morning hours. A 60 mph wind gust was reported in the Granbury area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms moved through the area in the early morning hours. A 60 mph wind gust was reported in the Granbury area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 23, 4:59 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 23, 4:59 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 AM CDT Fri Oct 23 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:
Few adjustments other than refining trends with the cold front
were made with this morning's update. As of 530am, a segment of
strong convection was located immediately along the front from
Young County to Cooke County. Farther east, an MCV associated with
earlier elevated convection appears to be squashing convective
attempts on the subsident western side of the vortex. Highest
PoPs will be kept near and west of I-35 during the next few hours
associated with the ongoing convective cluster, with the idea that
coverage may still increase farther east as the front eventually
overtakes the elevated convection presently located along the I-20
corridor in East Texas. The remainder of the forecast is on track
as outlined in the previous discussion included below.

-Stalley

Previous Discussion:
/Through Friday Night/

An elevated cluster of showers and thunderstorms was moving
eastward along the Red River as of 1230 AM, fueled by a lead
shortwave disturbance. This activity is sub-severe, but is still
capable of producing small hail and some gusty winds within an
environment characterized by modest MUCAPE but lackluster
effective shear. It should undergo a slow weakening trend as it
affects the Texoma region through the wee hours of the morning
while encountering a less favorable environment. Additional
isolated showers or storms are possible farther south into the
I-20 corridor before daybreak.

Meanwhile, our much-anticipated cold front is just upstream,
currently draped from Lubbock to Oklahoma City. This boundary
will reach our northwestern zones prior to daybreak, while
coverage of showers and thunderstorms increases along and just
behind it. Being the strongest front of the season so far, it will
send temperatures falling into the 50s and 40s during the day, so
don't be fooled by the relatively warm and muggy start to the
morning. Overcast, breezy, and much cooler conditions will follow
the frontal passage, with high temperatures occurring early in the
day (or having already occurred at midnight). A loosely organized
band of convection should accompany the front through North
Texas, although similar to the prefrontal shortwave activity,
activity along the front is expected to be rather modest. A low-
end hail/wind threat will exist with overachieving updrafts, but
this is expected to be an isolated occurrence. For most areas,
activity along the front will consist only of some beneficial
rainfall. Coverage of thunderstorms may become reduced in Central
Texas in the late morning or early afternoon as the front becomes
farther removed from the upper-level support.

The cold front will have cleared the entire CWA to the southeast
by mid afternoon, but there is some uncertainty regarding how
rapidly precip will exit the area. There is some potential for
showers or drizzle to linger well behind the front into the
afternoon or even the early evening with some weak ascent/upglide
still in place. However, the potential for additional measurable
rainfall is a bit too low to include in the forecast for now, but
it will continue to be analyzed over the next several hours.
Widespread post-frontal stratus should keep much of the area
overcast into the evening and overnight hours, although some
partial clearing is possible across the northwest by early
Saturday morning. Thanks to strong cold advection, lows will
mostly be in the 40s with some readings in the mid/upper 30s
across our northwest.

-Stalley

&&

.LONG TERM... /Issued 407 AM CDT Fri Oct 23 2020/
/Saturday through next Thursday/

While the surface winds will slowly shift to the south on
Saturday, temperatures will stay on the cooler side with highs in
the 60s areawide. A brief period of warmer temperatures, breezy
winds and humid conditions are still in the forecast for Sunday.
This will be short-lived as the next strong cold front will be
knocking our door Sunday evening/night.

This arctic cold front continues to be the big weather story for
much of the Central US. Latest guidance continues to be in good
agreement on the general pattern of the upper low, developing the
closed low over the Southwest early in the week. However, there's
still a lot of uncertainty in the progression of this closed low
across the Southern Plains through the week. This will continue to
impact the temperature and precipitation forecast across the
region, which will be refined as new data becomes available.

What has changed for us? Not much...we're still looking at a big
temperature drop on Monday behind the front, another unseasonably
cold day on Tuesday and precipitation chances at least through
mid-week. With the current setup, Tuesday and Wednesday looks
like the coldest morning for us, with near or below freezing temps
in many locations across the west/northwest. Not only this, but
we might be looking at wind chill values in the 20s and 30s across
much of the region. Temperatures will slowly warm up later in the
week as the upper low continues its way east. Nevertheless, we're
still looking at well below normal temps for late October.

There's still a low confidence of any winter precipitation across
the northwest, so we continue to stay in the cold rain scenario.
While some of the NBM conditional probability of freezing rain
values have increased over the last couple of runs across this
area, the uncertainty in the temperatures keeps us from including
it in the official forecast (at least for now). We will continue
to monitor the trends and will make adjustment as needed.

Sanchez

&&

.AVIATION... /NEW/
/12z TAFs/

A batch of elevated showers and thunderstorms is exiting the
Metroplex TAF sites to the east, with lingering showers expected
the next hour or two. A strong cold front will then sweep through
the TAF sites between 12-14z accompanied by a couple hours of
TSRA along with breezy north winds and MVFR stratus. Convection
will be exiting the Metroplex TAF sites around 15z or shortly
after, and will subsequently impact the Waco TAF site around
16-18z as the front continues to push southward. While overcast
MVFR post-frontal stratus will persist into the afternoon, a
gradual lifting of cigs to VFR should occur by 00z or so. VFR
conditions with a north breeze will then persist through the rest
of the period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  46  62  55  79 /  80   5   0   0   0
Waco                73  48  66  56  83 /  60   5   0   0   0
Paris               68  47  59  51  72 /  80   5   0   0   5
Denton              66  41  62  52  80 /  90   5   0   0   0
McKinney            67  44  62  53  78 /  80   5   0   0   0
Dallas              70  46  64  58  81 /  80   5   0   0   0
Terrell             72  47  63  54  78 /  80   5   0   0   0
Corsicana           75  50  65  58  81 /  80   5   0   0   0
Temple              74  48  67  56  83 /  40   5   0   0   0
Mineral Wells       62  40  64  53  84 /  80   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 23, 12:35 AM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
135 AM CDT Fri Oct 23 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240645-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
135 AM CDT Fri Oct 23 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms will affect much of North and Central Texas this
morning into the early afternoon as a strong cold front moves
through the area. While severe weather is generally not expected, a
few storms could become strong, capable of small hail and gusty
winds. Heavy rainfall and frequent lightning can also be expected
within the strongest storms. Activity will taper off from northwest
to southeast during the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 4:28 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
528 AM CDT Fri Oct 23 2020

TXZ091-092-100>102-231130-
Cooke TX-Montague TX-Young TX-Wise TX-Jack TX-
528 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE...EASTERN YOUNG...
WISE...JACK AND WESTERN COOKE COUNTIES UNTIL 630 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from St. Jo to near Graham. Movement was southeast
at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

 Locations impacted include...
Decatur, Bridgeport, Bowie, Jacksboro, Nocona, Briar, Muenster,
Alvord, New Fairview, Aurora, Boyd, St. Jo, Chico, Bryson, Paradise,
Cottondale, Forestburg, Sunset, Boonsville and Stoneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3390 9758 3392 9749 3390 9746 3382 9745
      3382 9737 3389 9731 3386 9726 3390 9725
      3391 9721 3301 9753 3301 9843 3295 9843
      3295 9846 3340 9869 3340 9842 3347 9842
      3347 9798 3382 9798 3396 9760
TIME...MOT...LOC 1027Z 327DEG 29KT 3368 9750 3316 9865

Stalley
Special weather statement, Oct 23, 5:24 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
624 AM CDT Fri Oct 23 2020

TXZ092-101>103-115>118-231200-
Palo Pinto TX-Parker TX-Stephens TX-Denton TX-Tarrant TX-Cooke TX-
Wise TX-Jack TX-
624 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WISE...DENTON...SOUTHEASTERN
JACK...PARKER...EAST CENTRAL STEPHENS...NORTHERN TARRANT...PALO PINTO
AND SOUTHEASTERN COOKE COUNTIES UNTIL 700 AM CDT...

At 623 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Aubrey to near Possum Kingdom State Park.
Movement was south at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

 Locations impacted include...
Fort Worth, Plano, Irving, Carrollton, Frisco, Denton, Lewisville,
Flower Mound, Euless, Bedford, Grapevine, Haltom City, Keller,
Coppell, Hurst, The Colony, Southlake, Weatherford, Watauga and
Colleyville.

LAT...LON 3367 9695 3342 9694 3338 9683 3299 9684
      3299 9703 3285 9703 3256 9797 3256 9807
      3251 9812 3252 9858 3283 9865
TIME...MOT...LOC 1123Z 339DEG 31KT 3330 9701 3281 9856

30
Special weather statement, Oct 23, 5:57 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
657 AM CDT Fri Oct 23 2020

TXZ103-104-116>119-130-131-231230-
Hood TX-Palo Pinto TX-Parker TX-Erath TX-Collin TX-Denton TX-
Tarrant TX-Dallas TX-
657 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ERATH...SOUTHERN
DENTON...PARKER...TARRANT...SOUTHERN PALO PINTO...WESTERN COLLIN...
NORTHERN DALLAS AND HOOD COUNTIES UNTIL 730 AM CDT...

At 657 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Little Elm to near Gordon. Movement was
southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
McKinney, Carrollton, Frisco, Denton, Richardson, Lewisville, Allen,
Flower Mound, Rowlett, Euless, Bedford, Grapevine and Haltom City.

LAT...LON 3300 9764 3299 9740 3308 9739 3328 9687
      3340 9682 3340 9662 3293 9657 3255 9750
      3255 9761 3246 9762 3223 9841 3235 9848
      3251 9847 3252 9854 3261 9857
TIME...MOT...LOC 1157Z 314DEG 29KT 3320 9688 3259 9844

30
Special weather statement, Oct 23, 6:24 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
724 AM CDT Fri Oct 23 2020

TXZ103-104-116>119-130>133-231300-
Hood TX-Palo Pinto TX-Parker TX-Erath TX-Collin TX-Denton TX-
Tarrant TX-Johnson TX-Somervell TX-Dallas TX-
724 AM CDT Fri Oct 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...ERATH...NORTHERN
JOHNSON...SOUTHEASTERN DENTON...SOUTHERN PARKER...TARRANT...
SOUTHEASTERN PALO PINTO...SOUTHWESTERN COLLIN...DALLAS AND HOOD
COUNTIES UNTIL 800 AM CDT...

At 722 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plano to 10 miles southeast of Ranger.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

 Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
Mesquite, McKinney, Carrollton, Frisco, Richardson, Lewisville,
Allen, Flower Mound, Mansfield, Rowlett, Euless, Desoto and Bedford.

LAT...LON 3230 9847 3249 9847 3325 9663 3298 9651
      3271 9652 3255 9699 3255 9709 3252 9709
      3209 9786 3206 9841 3226 9855
TIME...MOT...LOC 1222Z 332DEG 26KT 3299 9677 3239 9853

30

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hood

When
October 23, 6:40 AM CST
Where
Hood County, 1.5 mi SSE of Acton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.430, -97.690

A trained spotter measured a 60 mph wind gust in the Granbury area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920959.